Saturday, May 14, 2011

beware the side-effects of prescription medicine

At this point in my life I am, unfortunately, about 40 pounds heavier than I want to be.  If you are ever taking a prescription medicine and start to gain weight, check to see if its a side effect of your medication immediately.  Even if you haven't been exercising much, or you've been eating more fattening foods than usual, don't assume that those are the reason.  Most Doctors won't tell you that a side-effect of the medicine that they're giving you is weight-gain because no women would want to take it!    But if you flat-out ask them, they'll tell you.  If not, search online.  Once my ob/gyn put me on a new birth control pill to try to get rid of ovarian cysts.  I started having horrible migraines, but I assumed it was related to stress on my job and worries about cancer.  It took me months to figure out the pill-migraine connection.
Also, I have never gained so much weight so fast as I did when I started taking an antidepressant for insomnia.  I didn't put 2 + 2 together until I had already gained almost 2 sizes in a few months.  Believe me, this is not something you want to have happen if you can possibly avoid it!  Once I had gained so much weight that literally NONE of my clothes fit (not even my "fat jeans"), I decided to quit taking the medicine & try to find another way to sleep through the night.  I hoped that the pounds would come back off as quickly as I'd gained them.  No such luck.  I haven't gained anymore, but haven't lost much at all.  What I have lost is due to careful dieting.  And in order to really get rid of the 30 to 40 lbs., I think it's going to take a mega exercise program.

It's soooo much easier to avoid it in the first place.  If you start a new medicine and also start having a new physical symptom, do some research.  Don't be paranoid, just use common-sense.  Save yourself.

No comments:

Post a Comment

Comments? Stories? I'd love to read comments related to the post topics.